For the integrated multidisciplinary approach to patient care

Return to the Southern Medical Journal

Current User S2 Access Level: -1 ()
CAN NOT ACCESS LEVEL 2

Contrast-Induced Encephalopathy Following Coronary Angioplasty with Iohexol

Raja A. Sawaya, MD, Ramadan Hammoud, MD, Samir Arnaout, MD, Samir Alam, MD
Volume: 100 Issue: 10 October, 2007

Abstract:

Abstract: We report a case of a patient who developed acute encephalopathy following coronary angioplasty with iohexol contrast. The patient's clinical condition was associated with slowing on the EEG. Studies did not reveal any other etiology or contributing cause for the encephalopathy. The patient recovered spontaneously in 24 hours with only supportive measures. This report suggests that such a drug reaction could occur with iohexol injected in the coronaries, but reassures that the encephalopathy is self limiting.


Key Points


* Contrast-induced encephalopathy can occur following intravenous injection of iohexol during cardiac catheterization.


* Contrast-induced encephalopathy with iohexol is spontaneously reversible.


* Blood studies and imaging of the brain are normal in contrast-induced encephalopathy with iohexol.


* Contrast-induced encephalopathy occurs possibly secondary to seepage of contrast through the blood brain barrier.

Article:

This content is limited to qualifying members. Please click on an option below to view in full. Click here to compare all member plans.

Login

Silver/Gold members login for full access. Other members login to view purchase options.

Create a New Account

Create a new complimentary account/login to view purchase options.

Images:

This content is limited to qualifying members. Please click on an option below to view in full. Click here to compare all member plans.

Login

Silver/Gold members login for full access. Other members login to view purchase options.

Create a New Account

Create a new complimentary account/login to view purchase options.

References:

1. Ceylan S, Baykal S, Kuzeyli K, et al. A case of acute encephalopathy after iohexol lumbar myelography. Clin Neurol Neurosurg 1993;95:45–47.
 
2. Donaghy M, Fletcher NA, Schott GD. Encephalopathy after iohexol myelography. Lancet 1985;2:887.
 
3. Haley EC Jr. Encephalopathy following arteriography: a possible toxic effect of contrast agents. Ann Neurol 1984;15:100–102.
 
4. Junck L, Marshall WH. Neurotoxicity of radiological contrast agents.  Ann Neurol. 1983;13:469–484.
 
5. Rapoport S, Bokstein JJ, Higgins CB, et al. Experience with metrizamide in patients with previous severe anaphylactoid reaction to ionic contrast agents. Radiology 1982;143:321–325.
 
6. Sharp S, Stone J, Beach R. Contrast agent neurotoxicity presenting as subarachnoid hemorrhage. Neurology 1999;52:1503–1505.

CME:

Portions of this issue may be available for CME credit. Please email education@sma.org for a complete listing of current Southern Medical Journal activities, as well as other SMA educational offerings.

This content is limited to qualifying members. Please click on an option below to view in full. Click here to compare all member plans.

Login

Silver/Gold members login for full access. Other members login to view purchase options.

Create a New Account

Create a new complimentary account/login to view purchase options.

This content is limited to qualifying members. Please click on an option below to view in full. Click here to compare all member plans.

Login

Silver/Gold members login for full access. Other members login to view purchase options.

Create a New Account

Create a new complimentary account/login to view purchase options.

Permissions